×

zbMATH — the first resource for mathematics

Hindrances to bistable front propagation: application to Wolbachia invasion. (English) Zbl 1411.34039
The authors study the biological situation when an invading population propagates and replaces an existing population with different characteristics. They aim at quantifying the propagules and the invasive power. They rigorously show that a heterogeneous environment inducing a strong enough population gradient can stop an invading front, which will converge in this case to a stable front. They characterize the critical population jump, and also prove the existence of unstable fronts above the stable (blocking) fronts. They are particularly interested in the case of artificial Wolbachia infection, used as a tool to fight arboviruses.
The main results are the characterization of the asymptotic behavior of p in two settings: when \(N\) (total population density) only depends on \(x\) and when \(\partial x \log N\) is equal to a constant time the characteristic function of an interval. Overall, two possible sets of asymptotic behaviors appear. Also they demand a numerical conjecture that for generic bistable function, there exists exactly two barriers.

MSC:
34B18 Positive solutions to nonlinear boundary value problems for ordinary differential equations
35K57 Reaction-diffusion equations
35B40 Asymptotic behavior of solutions to PDEs
92D25 Population dynamics (general)
35C07 Traveling wave solutions
PDF BibTeX Cite
Full Text: DOI
References:
[1] Alphey, L; McKemey, A; Nimmo, D; Neira, OM; Lacroix, R; Matzen, K; Beech, C, Genetic control of aedes mosquitoes, Pathogens Glob Health, 107, 170-179, (2013)
[2] Aronson, DG; Weinberger, HF, Multidimensional nonlinear diffusion arising in population genetics, Adv Math, 30, 33-76, (1978) · Zbl 0407.92014
[3] Atyame, CM; Labbé, P; Rousset, F; Beji, M; Makoundou, P; Duron, O; Dumas, E; Pasteur, N; Bouattour, A; Fort, P; Weill, M, Stable coexistence of incompatible wolbachia along a narrow contact zone in mosquito field populations, Mol Ecol, 24, 508-521, (2015)
[4] Barton, N, The effects of linkage and density-dependent regulation on gene flow, Heredity, 57, 415-426, (1986)
[5] Barton, NH; Turelli, Michael, Spatial waves of advance with bistable dynamics, Am Nat, 178, e48-e75, (2011)
[6] Berestycki, H; Nicolaenko, B; Scheurer, B, Traveling wave solutions to combustion models and their singular limits, SIAM J Math Anal, 16, 1207-1242, (1985) · Zbl 0596.76096
[7] Bhatt, S; Gething, Peter W; Brady, Oliver J; Messina, Jane P; Farlow, Andrew W; Moyes, Catherine L; Drake, John M; Brownstein, John S; Hoen, Anne G; Sankoh, Osman; Myers, Monica F; George, Dylan B; Jaenisch, Thomas; Wint, G R William; Simmons, Cameron P; Scott, Thomas W; Farrar, Jeremy J; Hay, Simon I, The global distribution and burden of dengue, Nature, 496, 504-507, (2013)
[8] Case, TJ; Taper, ML, Interspecific competition, environmental gradients, gene flow, and the coevolution of species’ borders, Am Nat, 155, 583-605, (2000)
[9] Chadee, DD; Corbet, PS; Greenwood, JJD, Egg-laying yellow fever mosquitoes avoid sites containing eggs laid by themselves or by conspecifics, Entomol Exp Appl, 57, 295-298, (1990)
[10] Chan, MHT; Kim, PS, Modeling a wolbachia invasion using a slow-fast dispersal reaction-diffusion approach, Bull Math Biol, 75, 1501-1523, (2013) · Zbl 1311.92173
[11] Chapuisat, G; Joly, R, Asymptotic profiles for a traveling front solution of a biological equation, Math Models Methods Appl Sci, 21, 2155-2177, (2011) · Zbl 1252.35061
[12] Chen, X, Existence, uniqueness, and asymptotic stability of traveling waves in nonlocal evolution equations, Adv Differ Equ, 2, 125-160, (1997) · Zbl 1023.35513
[13] Davis, TJ; Kaufman, PE; Hogsette, JA; Kline, DL, The effects of larval habitat quality on aedes albopictus skip oviposition, J Am Mosq Control Assoc, 31, 321-328, (2015)
[14] Du, Y; Matano, H, Convergence and sharp thresholds for propagation in nonlinear diffusion problems, J Eur Math Soc, 12, 279-312, (2010) · Zbl 1207.35061
[15] Fife, PC; McLeod, JB, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch Ration Mech Anal, 65, 335-361, (1977) · Zbl 0361.35035
[16] Fisher, RA, The wave of advance of advantageous genes, Ann Eugen, 7, 355-369, (1937) · JFM 63.1111.04
[17] Hamel, F, Reaction-diffusion problems in cylinders with no invariance by translation. part ii: monotone perturbations, Ann l’Inst Henri Poincare (C) Non Linear Anal, 14, 555-596, (1997) · Zbl 0902.35036
[18] Hancock, PA; Godfray, HCJ, Modelling the spread of wolbachia in spatially heterogeneous environments, J R Soc Interface, 9, 3045-54, (2012)
[19] Hancock, PA; Sinkins, SP; Godfray, HCJ, Strategies for introducing wolbachia to reduce transmission of mosquito-borne diseases, PLoS Negl Trop Dis, 5, 1-10, (2011)
[20] Hancock, PA; White, VL; Callahan, AG; Godfray, HCJ; Hoffmann, AA; Ritchie, SA, Density-dependent population dynamics in aedes aegypti slow the spread of wmel wolbachia, J Appl Ecol, 53, 785-793, (2016)
[21] Hoffmann, AA; Montgomery, BL; Popovici, J; Iturbe-Ormaetxe, I; Johnson, PH; Muzzi, F; Greenfield, M; Durkan, M; Leong, YS; Dong, Y; Cook, H; Axford, J; Callahan, AG; Kenny, N; Omodei, C; McGraw, EA; Ryan, PA; Ritchie, SA; Turelli, M; O’Neill, SL, Successful establishment of wolbachia in aedes populations to suppress dengue transmission, Nature, 476, 454-457, (2011)
[22] Hoffmann, AA; Iturbe-Ormaetxe, I; Callahan, AG; Phillips, BL; Billington, K; Axford, JK; Montgomery, BL; Turley, AP; O’Neill, SL, Stability of the wmel wolbachia infection following invasion into aedes aegypti populations, PLoS Negl Trop Dis, 8, 1-9, (2014)
[23] Hughes, H; Britton, NF, Modeling the use of wolbachia to control dengue fever transmission, Bull Math Biol, 75, 796-818, (2013) · Zbl 1273.92034
[24] Keitt, TH; Lewis, MA; Holt, RD, Allee effects, invasion pinning, and species borders, Am Nat, 157, 203-216, (2001)
[25] Kirkpatrick, M; Barton, NH, Evolution of a species’ range, Am Nat, 150, 1-23, (1997)
[26] Kolmogorov, AN; Petrovsky, IG; Piskunov, NS, Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull Univ d’État à Moscou (Bjul Moskowskogo Gos Univ), Série internationale, 1-26, (1937)
[27] Lewis, TJ; Keener, JP, Wave-block in excitable media due to regions of depressed excitability, SIAM J Appl Math, 61, 293-316, (2000) · Zbl 0967.35067
[28] Malaguti, L; Marcelli, C, Existence and multiplicity of heteroclinic solutions for a non-autonomous boundary eigenvalue problem, Electron J Differ Equ, 118, 1-21, (2003) · Zbl 1054.34046
[29] Matano, H; Polacik, P, Dynamics of nonnegative solutions of one-dimensional reaction-diffusion equations with localized initial data. part i: a general quasiconvergence theorem and its consequences, Commun Part Differ Equ, 41, 785-811, (2016) · Zbl 1345.35052
[30] Mirrahimi, S; Raoul, G, Dynamics of sexual populations structured by a space variable and a phenotypical trait, Theor Popul Biol, 84, 87-103, (2013) · Zbl 1275.92098
[31] Muratov, CB; Zhong, X, Threshold phenomena for symmetric-decreasing radial solutions of reaction-diffusion equations, Discrete Contin Dyn Syst, 37, 915-944, (2017) · Zbl 1364.35145
[32] Nguyen, TH; Nguyen, HL; Nguyen, TY; Vu, SN; Tran, ND; Le, TN; Vien, QM; Bui, TC; Le, HT; Kutcher, S; Hurst, TP; Duong, TTH; Jeffery, JAL; Darbro, JM; Kay, BH; Iturbe-Ormaetxe, I; Popovici, J; Montgomery, BL; Turley, AP; Zigterman, F; Cook, H; Cook, PE; Johnson, PH; Ryan, PA; Paton, CJ; Ritchie, SA; Simmons, CP; O’Neill, SL; Hoffmann, AA, Field evaluation of the establishment potential of wmelpop wolbachia in Australia and Vietnam for dengue control, Parasites Vectors, 8, 563, (2015)
[33] Perthame B (2015) Parabolic equations in biology. Lecture Notes on Mathematical Modelling in the Life Sciences. Springer, Berlin
[34] Polacik, P, Threshold solutions and sharp transitions for nonautonomous parabolic equations on \(\mathbb{R}^N\), Arch Ration Mech Anal, 199, 69-97, (2011) · Zbl 1262.35130
[35] Polacik P (2015) Spatial trajectories and convergence to traveling fronts for bistable reaction-diffusion equations. In: Carvalho AN et al (eds) Contributions to nonlinear elliptic equations and systems: a tribute to Djairo Guedes de Figueiredo on the occasion of his 80th Birthday, pp 404-423
[36] Protter MH, Weinberger HF (1984) Maximum principles in differential equations. Springer, New York · Zbl 0549.35002
[37] Strugarek M (2018) Contributions to the mathematical modeling and control of mosquito population dynamics. UPMC Ph.D. Thesis (in progress)
[38] Strugarek, M; Vauchelet, N, Reduction to a single closed equation for 2-by-2 reaction-diffusion systems of Lotka-Volterra type, SIAM J Appl Math, 76, 2060-2080, (2016) · Zbl 1355.35108
[39] Strugarek M, Vauchelet N, Zubelli JP (2017) Quantifying the survival uncertainty of Wolbachia-infected mosquitoes in a spatial model · Zbl 1406.92522
[40] Taylor, CM; Hastings, A, Allee effects in biological invasions, Ecol Lett, 8, 895-908, (2005)
[41] Walker, T; Johnson, PH; Moreira, LA; Iturbe-Ormaetxe, I; Frentiu, FD; McMeniman, CJ; Leong, YS; Dong, Y; Axford, J; Kriesner, P; Lloyd, AL; Ritchie, SA; O’Neill, SL; Hoffmann, AA, The wmel wolbachia strain blocks dengue and invades caged aedes aegypti populations, Nature, 476, 450-453, (2011)
[42] Yang, HM; Macoris, MLG; Galvani, KC; Andrighetti, MTM; Wanderley, DMV, Assessing the effects of temperature on the population of aedes aegypti, the vector of dengue, Epidemiol Infect, 8, 1188-1202, (2009)
[43] Yeap, HL; Mee, P; Walker, T; Weeks, AR; O’Neill, SL; Johnson, P; Ritchie, SA; Richardson, KM; Doig, C; Endersby, NM; Hoffmann, AA, Dynamics of the “popcorn” wolbachia infection in outbred aedes aegypti informs prospects for mosquito vector control, Genetics, 187, 583-595, (2011)
[44] Zlatos, A, Sharp transition between extinction and propagation of reaction, J Am Math Soc, 19, 251-263, (2006) · Zbl 1081.35011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.